Contrary to what some guidelines say, antibiotics may be a good treatment for middle ear infection.
The reports, out in the New England Journal of Medicine, show a specific antibiotic cut the time it took for symptoms to disappear.
The results contradict the latest recommendation by the American Academy of Family Physicians that doctors take a watchful-waiting approach in most cases.
In a journal editorial, Dr. Jerome O. Klein of the Boston University School of Medicine says the new findings provide "the best data yet" for resolving whether antibiotics are the best option, "and the answer is yes."
"More young children with a certain diagnosis of (middle ear infection
) recover more quickly when they are treated with an appropriate antimicrobial agent," Klein concluded.
In one study, led by Dr. Alejandro Hoberman of the Children's Hospital of Pittsburgh, nearly 300 infected toddlers were given ten days of treatment with either dummy pills or an antibiotic called amoxicillin-clavulanate.
After 10 to 12 days, doctors examining the kids' ear found that half of those on dummy pills still had an infection compared to only 16% of those getting the antibiotic.
"The results were even more impressive than what we anticipated," said Hoberman.
The second study involved 319 children aged 6 to 35 months who had clear signs of ear infection, including middle-ear fluid and fever, ear pain or breathing problems.
About 45% of the kids on dummy pills remained sick after 7 days, versus less than one in five of those on the antibiotic. The difference between the two groups was apparent within two days.
The drug treatment also shortened the period with fever
, poor appetite, decreased activity and irritability, the researchers said. They calculated that fewer than four children would need to be treated to avoid one treatment failure.
But children in both studies who received the antibiotic were significantly more likely to suffer side effects, primarily diarrhea.
In the second study for instance, nearly half the kids on antibiotic treatment had diarrhea compared to just more than a quarter of those not getting the drug. Eczema
was also more likely, although not as common; it appeared in 9% of the treated children versus 3% of the youngsters on dummy pills.Does your child suffer from middle ear infection? How do you treat it?